Department of Mathematics
Stony Brook University
Stony Brook, NY 11794
e-mail: robert.hough at stonybrook.edu
I am an assistant professor of mathematics at Stony Brook University, with research interests in probability and analytic number theory. Previously I have been a post-doctoral fellow at the Institute for Advanced Study, Princeton, and at the Mathematical Institute, Oxford and DPMMS, Cambridge. I completed my PhD in Mathematics at Stanford University in 2012. My graduate research was sponsored by a Ric Weiland Graduate Research Fellowship. I have also completed a masters degree in computer science at Stanford, with an emphasis in algorithms. As an undergraduate, I won Stanford's J.E. Wallace Sterling Award for scholastic achievement, and a Boothe Prize for excellence in writing. I was a member of Stanford's Putnam team for three years and scored a perfect score on AMC12. I help Sasha Kirillov to coordinate Stony Brook's Math Circle for high school students.
I won the 2017 David P. Robbins Prize from the Mathematical Association of America.
My research is supported by NSF Grants DMS-1712682, "Probabilistic methods in discrete structures and applications," and DMS-1802336, "Analysis of Discrete Structures and Applications."
Together with Chris Bishop and Raanan Schul, I am organizing the Stony Brook Analysis Seminar. Further information is available here.
In Fall of 2018 I will teach Math 608: Topics in analytic number theory. The course combines a brief introduction to analytic number theory with several modern results from prime number theory.
In Spring of 2017 I taught Topics in Probability, which was a fast paced course covering topics including Brownian motion and the Gaussian free field, Stein's method of normal approximation, multiple ergodic averages, and concentration of measure. Slides from the course are available here.
Areas of research interest:
- Probability, discrete mathematics, analytic number theory
Specific research projects:
Several years ago I solved an old problem of Erdős by showing that the least modulus of a distinct covering system of congruences cannot be arbitrarily large. The third edition of Richard Guy's book Unsolved problems in number theory writes that Erdős had offered as much as $1000 for a solution of the problem. The solution used a device from combinatorial probability called the Lovász Local Lemma, together with a fibering argument and a pseudorandom measure. Here are talks by Ben Green, and myself discussing the solution. I have an ongoing research project with Pace Nielsen at BYU studying covering systems. This preprint with Pace proves that every distinct covering system of congruences has a modulus divisible by either 2 or 3.
- A number of years ago Persi Diaconis tricked me into studying a random walk on a group, and I have been doing so from time to time ever since. I am especially interested in the cut-off phenomenon, in which a Markov chain transitions to stationarity in a narrow window about its mixing time. These papers use (new) integral formulae for the characters of the symmetric and (with Yunjiang Jiang) orthogonal groups. This preprint with Persi solves an old problem about the mixing time of coordinates in finite nilpotent groups and solves a problem of Emmanuel Breuillard on random walk on the Heisenberg group.
- Compared to central limit theorems, local limit theorems give fine scale information about the limiting distribution of a random walk, since these types of limit theorems hold without rescaling. My recent preprint obtains a general local limit theorem on nilpotent Lie groups which contains a number of prior local limit theorems as special cases. The limit holds for a general measure subject to a moment condition. My paper on cycle walks proves a local limit theorem in Euclidean space which is uniform in the dimension and the number of steps of the walk. A local limit theorem is also used in my recent paper with Dan Jerison and Lionel Levine on abelian sandpiles on the square lattice.
- Hyojeong Son has won the 2018 Summer Math Scholarship, congratulations Hyojeong! Together we've developed code in SciPy to study functions with integral graph Laplacian (functions which are harmonic modulo 1) on several common lattices, including the triangular, honeycomb, dice and triakis-triangular lattices. In particular, we are able to determine the spectral gap and asymptotic mixing times of sandpile dynamics on these lattices.
- I have studied several distribution problems in analytic number theory, including the
and extreme values of L-functions, and the distribution of shapes of fixed torsion ideal classes in imaginary quadratic fields. In a recent paper, I generalize the Shintani zeta function to an object giving spectral information about the distribution of the shapes of cubic orders. In two recent preprints I refine this to obtain a spectral decomposition of the shape of cubic fields, and a spectral decomposition of the joint distribution of the shape of a quartic field and its cubic resolvent ring. When the spectral object is a cusp form, it is shown that the resulting zeta function is entire. This is part of an ongoing project with Frank Thorne at USC and Takashi Taniguchi at Kobe University. Recently, I have obtained an exact formula for the local condition of maximality in quartic rings. The cubic analogue of this result played a key role in Taniguchi and Thorne's proof of a secondary main term in the count of cubic fields.
Slides on mixing and sandpiles, from a talk at the University of Washington probability seminar.
An illustration of Leon Green's Theorem.
The right figure is an orbit on the Heisenberg nilmanifold and the left is the projected orbit on the abelianization. Green's Theorem states that the first orbit is asymptotically equidistributed if and only if the second one is.
Publications and preprints:
- The local zeta function in enumerating quartic fields. Preprint. Supporting Mathematica notebooks are available here.
- The local limit theorem on nilpotent Lie groups. Probability Theory and Related Fields. Link.
- The shape of quartic fields. Preprint.
- The shape of cubic fields. Research in Mathematics, in revision. Preprint.
- with P. Nielsen. Covering systems with restricted divisibility. Preprint.
- with D. Jerison and L. Levine. Sandpiles on the square lattice. Communications in Math. Physics, to appear. Preprint.
- Maass form twisted Shintani L-functions. Proc. AMS 145.10 (2017): 4161-4174. Link.
- Mixing and cut-off in cycle walks. Electronic Journal of Probability, 22, no.90 (2017): 1-49. Link.
- with P. Diaconis. Random walk on unipotent matrix groups. Annales scientifiques de l'école normale supérieure, in revision. Preprint.
- with Y. Jiang. Asymptotic mixing time analysis
of a random walk on the orthogonal group. Annals of Probability. Link.
- The angle of large values of L-functions. Journal of Number Theory, 167 (2016): 353-393. Link.
- The random k-cycle walk on the symmetric group. Probability Theory and Related Fields 165, no. 1 (2016): 447-482. Link.
- Solution of the minimum modulus problem for covering systems. Annals of Math 181, no. 1 (2015): 361-382. Link.
- The distribution of the logarithm of orthogonal and symplectic L-functions. Forum Math 26, no. 2 (2014): 523-546.
- Zero-density estimate for modular form L-functions in weight aspect. Acta Arith. 154 (2012), 187-216.
- The resonance method for large character sums. Mathematika 59, no. 01 (2013): 87-118.
- Equidistribution of bounded torsion CM points.
Journal d'Analyse Math, to appear.
- Summation of a random multiplicative function on numbers having few prime factors. Math. Proc. Camb. Phil. Soc., 150 (2011), pp. 193-214.
- Tesselation of a triangle by repeated barycentric subdivision. Elec. Comm. Prob., 14 (2009).
Any opinions, findings, and conclusions or recommendations expressed in this material are those of the author(s) and do not necessarily reflect the views of the National Science Foundation.